South Dakota, 2001

Hail in South Dakota, June 17, 2001

June 17, 2001 · NWS ABR · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 17, 9:35 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 17, 9:35 AM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
935 AM CST SUN JUN 17 2001

FIRST JET STREAK NOSING ACROSS NORTH CENTRAL SD ATTM. CONVECTION HAS
DEVELOP ALONG AND AHEAD OF THIS JET STREAK WITH INITIAL DEVELOPMENT
ALOFT. MSAS ANALYSIS SHOWS DEVELOPING WARM FRONTAL BOUNDARY
STRETCHING WEST-EAST ALONG THE SD/NE BORDER. WINDS ARE STILL
RELATIVELY WEAK IN THE LOW LEVELS...BUT AS NEXT...STRONGER...JET
STREAK MOVES OUT OF WESTERN WY INTO THE REGION LATER TODAY LOW LEVEL
WAA ADVECTION SHOULD INCREASE AND WARM FRONT PUSH NORTH. FORECAST
SOUNDING SHOWS SIGNIFICANT INCREASE IN INSTABILITY AND CAPE TODAY
REACHING AN LI OF AROUND -7 WITH CAPE APPROACHING 2800 J/KG BY LATE
AFTERNOON. SHEAR PROFILE ALSO BECOMES MORE FAVORABLE FOR ROTATION
THIS AFTERNOON BEFORE EVEOLVING INTO MORE OF A UNIDIRECTIONAL FLOW
REGIME DURING THE EVENING. HAVE ALREADY UPDATED ZONES TO ACCOUNT FOR
EARLIER ONSET OF TSTMS ACROSS THE EAST TODAY. WILL HAVE TO MONITOR
FOR ADDITIONAL UPDATES AS WAA BEGINS IN EARNEST.

.ABR...NONE.
FAUCETTE

In the hours before

Special weather statement, Jun 17, 9:45 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1045 AM CDT SUN JUN 17 2001

.THE FIRST OF A SERIES OF UPPER LEVEL DISTURBANCES WILL MOVE ACROSS
THE NORTHERN PLAINS LATE THIS MORNING. SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH EARLY AFTERNOON WITH THIS DISTURBANCE. A
STRONGER DISTURBANCE...WITH AN ASSOCIATED COLD FRONT WILL APPROACH
THE REGION LATE THIS AFTERNOON AND MOVE ACROSS THE NORTHERN PLAINS
THROUGH THE EVENING HOURS. DAYTIME HEATING WILL DESTABILIZE THE
ATMOSPHERE DURING THE AFTERNOON. ADDITIONALLY...LOW LEVEL WINDS WILL
BECOME FAVORABLE FOR SUSTAINED ROTATION IN THE STORMS DURING THE
LATE AFTERNOON AND EARLY EVENING. THIS WILL RESULT IN STRONG STORMS
DEVELOPING WITH LARGE HAIL AND GUSTY WINDS THE PRIMARY THREAT.

MNZ039-046-SDZ005>008-010-011-017>023-037-181545-
BIG STONE-BROWN-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-GRANT-HAMLIN-
HAND-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON...
CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...GROTON...
IPSWICH...MILBANK...MILLER...ORTONVILLE...REDFIELD...SISSETON...
WATERTOWN...WEBSTER AND WHEATON
1045 AM CDT SUN JUN 17 2001

...HAZARDOUS WEATHER OUTLOOK FOR THIS MORNING THROUGH MONDAY
MORNING...

MORNING SHOWERS AND THUNDERSTORMS WILL GIVE WAY TO BRIEF CLEARING
EARLY THIS AFTERNOON. THIS CLEARING WILL ALLOW DAYTIME HEATING TO
DESTABILIZE THE ATMOSPHERE THIS AFTERNOON. MOISTURE WILL INCREASE
FROM THE SOUTHEAST ALSO. WHEN THE STORMS REDEVELOP LATE THIS
AFTERNOON AND THIS EVENING...LARGE HAIL AND STRONG DAMAGING WINDS
WILL BE THE PRIMARY THREAT. THE INCREASED LOW LEVEL MOISTURE WILL
ALSO RESULT IN PERIODS OF BRIEF HEAVY RAIN.

ACTIVATION OF SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

SDZ003-004-009-015-016-033>036-045-048-051-181545-
BUFFALO-CAMPBELL-CORSON-DEWEY-HUGHES-HYDE-JONES-LYMAN-POTTER-STANLEY-
SULLY-WALWORTH-
INCLUDING THE CITIES OF...FORT PIERRE...FORT THOMPSON...GETTYSBURG...
HIGHMORE...LOWER BRULE...MCLAUGHLIN...MOBRIDGE...MURDO...ONIDA...
PIERRE...PRESHO AND SELBY
1045 AM CDT SUN JUN 17 2001

...HAZARDOUS WEATHER OUTLOOK FOR THIS MORNING THROUGH MONDAY
MORNING...

MORNING SHOWERS AND THUNDERSTORMS WILL GIVE WAY TO BRIEF CLEARING
EARLY THIS AFTERNOON. THIS CLEARING WILL ALLOW DAYTIME HEATING TO
DESTABILIZE THE ATMOSPHERE THIS AFTERNOON. WHEN THE STORMS REDEVELOP
LATE THIS AFTERNOON AND THIS EVENING...LARGE HAIL AND STRONG
DAMAGING WINDS WILL BE THE PRIMARY THREAT.

ACTIVATION OF SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING.

FAUCETTE

The radar

The Aberdeen radar (KABR), 116 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Walworth

When
June 17, 1:00 PM CST
Where
Walworth County, Java
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.500, -99.900

Hail, Edmunds

When
June 17, 1:20 PM CST
Where
Edmunds County, Bowdle
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.450, -99.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2001Every state in 2001This day in weather historyWarnings in South Dakota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5255140, 5255141.